Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

Take it slow and steady when weaning yourself off an antidepressant, from Harvard Women’s Health Watch

Taking an antidepressant can be a godsend when depression robs you of joy. But once you are feeling better, you may start thinking about going off the drug. First, talk to your physician or therapist to make sure you aren't at risk of falling back into depression. Then slowly lower the dose, reports the November 2010 issue of Harvard Women’s Health Watch.

Suddenly stopping an antidepressant can cause a number of physical and emotional problems that include nausea, vomiting, dizziness, sweating or flushing, sleep disturbances, tremors, irritability, or strange sensations. The best way to minimize or prevent these problems is by gradually lowering the dose (tapering off) over weeks to months. Sometimes this process involves substituting other medications for the one you are quitting.

Harvard Women’s Health Watch notes that if you’re thinking about stopping antidepressants, you should consider the following:

Take your time. Depression can return if you stop taking an antidepressant too soon. Clinicians generally recommend sticking with the drug for six to nine months before considering going off it. Before stopping, you should feel confident that you’re functioning well and that your life circumstances are stable.

Make a plan. Going off an antidepressant usually involves reducing your dose in increments, allowing two to six weeks—or more—between dose reductions. Your clinician can instruct you in tapering your dose and can prescribe pills of the appropriate dosage for making the change. Other techniques for dose tapering include pill cutting and using a liquid antidepressant formulation.

Seek support. Stay in touch with your clinician as you go through the process. Let her or him know about any physical or emotional symptoms you are having, and check in one month after you’ve stopped.

Read the full-length article: "Going off antidepressants"

Also in this issue of the Harvard Women's Health Watch

  • Going off antidepressants
  • How to release a frozen shoulder
  • Takotsubo cardiomyopathy (broken-heart syndrome)
  • In the journals: Early palliative care extends life in lung cancer study
  • By the way, doctor: How much protein should I eat?
  • How to taper off your antidepressant

More Harvard Health News »


About Harvard Health Publications

Harvard Health Publications publishes four monthly newsletters--Harvard Health Letter, Harvard Women's Health Watch, Harvard Men's Health Watch, and Harvard Heart Letter--as well as more than 50 special health reports and books drawing on the expertise of the 8,000 faculty physicians at Harvard Medical School and its world-famous affiliated hospitals.